Ondansetron induced fatal ventricular tachycardia

Indian J Pharmacol. 2008 Aug;40(4):186-7. doi: 10.4103/0253-7613.43168.

Abstract

Ondansetron is a serotonin receptor antagonist used widely in the prophylaxis and treatment of postoperative nausea and vomiting (PONV) and vomiting associated with cancer chemotherapy. The common side effects of ondansetron are fever, malaise, diarrhoea, constipation, and allergic reactions. Extra-pyramidal reactions are rare and cardiovascular side effects are even rarer. Even though its clinical safety has been established in a large number of studies, its adverse effects have been reported and these include cardiovascular events like acute myocardial ischemia and arrhythmias in adults.([1]) Studies of its adverse effects in children are few. We report a rare adverse effect of ondansetron in a 14-year-old girl, presenting as ventricular tachycardia.

Keywords: Ondansetron; ventricular tachycardia.